What you may not know is that it is quite common to experience side effects when starting out on topical retinoids.
The trick is to educate yourself on ways to manage the side effects & to listen to your skin.
The most common side effects of topical retinoids is redness, peeling, irritation, purging and increased sensitivity to sunlight. This is because the treatment works by increasing the skin cell turnover resulting in a “transition or adjustment period.” These side effects may occur for the first few weeks, on dose or application increase or when you are adding active ingredients back into your routine.
Don’t worry - There are many ways we can manage side effects.
This is often known as ‘retinoid purging’, and although it can be annoying to suddenly see more acne when you want to see less, it means your treatment is working because it’s quickly clearing out the acne lesions that were forming deep down in your skin. Purging can last anywhere between 4 to 16 weeks.
Increased Sensitivity to Sunlight
Your treatment speeds up the rate at which your body replaces old skin cells with new ones. During and after the first few weeks of treatment with retinoids, your skin may feel more sensitive to sunlight than normal.
During this period, it’s very common to develop sunburn faster than normal due to increased sensitivity. To help minimise your chances of a sunburn, please remember to apply SPF 50+ sunscreen to your skin or avoid direct sun exposure.
We also recommend applying retinoids at night, typically shortly before bed, to reducing the effects of direct sun exposure on your skin.
A small amount of patients may experience other side effects such as perioral dermatitis or irritant contact dermatitis which may require further assessment from your local GP.
These conditions are more prevalent in patients who have a history of dermatitis and an intolerance for drying agents (such as retinoids) in sensitive areas.
If you need any further assistance, please message our Medical Support Team here.